Alert archive / Hawaii / Flash Flood Warnings in 2015

Flash Flood Warning 59, NWS Honolulu, HI

November 23, 2015Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Nov 23, 2015, 5:21 AM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 23, 2015, 5:21 AM HST (15:21 UTC)
Expired
Nov 23, 2015, 8:15 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 103 km from the middle of the area, began a volume at 15:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 3.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2015-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2015-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
227 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
696 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

158 
WGHW50 PHFO 231521
FFWHFO
HIC003-231815-
/O.NEW.PHFO.FF.W.0059.151123T1521Z-151123T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
521 AM HST MON NOV 23 2015

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 815 AM HST
    
* AT 519 AM HST...RADAR INDICATED A THUNDERSTORM PRODUCING HEAVY 
  RAIN JUST NORTH OF SCHOFIELD BARRACKS. THE STORM WAS MOVING EAST 
  AT 5 TO 10 MPH. RADAR WAS SHOWING RAIN FALLING AT UP TO 2 INCHES 
  PER HOUR. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
  SCHOFIELD BARRACKS...WAIPIO ACRES...HAUULA...KAHUKU...WAIKANE...
  LAIE...WAIANAE AND MILILANI TOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 815 AM HST IF HEAVY RAIN
PERSISTS.

LAT...LON 2166 15792 2163 15793 2152 15784 2149 15785
      2138 15815 2149 15824 2153 15823 2158 15828
      2159 15821 2158 15812 2169 15803 2171 15797

$$

POWELL
2 follow-up statements
322 
WGHW70 PHFO 231625
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
625 AM HST MON NOV 23 2015

HIC003-231815-
/O.CON.PHFO.FF.W.0059.000000T0000Z-151123T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
625 AM HST MON NOV 23 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...

AT 619 AM HST...RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN 
UPSLOPE OF PUNALUU...MOVING NORTHEAST AT 10 MPH. RAIN GAGES REPORTED 
RAINFALL RATES OF 2 TO 4 INCHES PER HOUR AND STREAM GAGES ON MAKAHA 
STREAM AND KAUKONAHUA STREAM NEAR WAIALUA INDICATED RAPID RISES IN 
WATER LEVEL. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
SCHOFIELD BARRACKS...WAIPIO ACRES...HAUULA...KAHUKU...WAIKANE...
LAIE...WAIANAE AND MILILANI TOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 815 AM HST IF HEAVY RAIN
PERSISTS.

LAT...LON 2166 15792 2163 15793 2152 15784 2149 15785
      2138 15815 2149 15824 2153 15823 2158 15828
      2159 15821 2158 15812 2169 15803 2171 15797

$$

BRAVENDER
438 
WGHW70 PHFO 231812
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
812 AM HST MON NOV 23 2015

HIC003-231817-
/O.EXP.PHFO.FF.W.0059.000000T0000Z-151123T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
812 AM HST MON NOV 23 2015

...THE FLASH FLOOD WARNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY
WILL EXPIRE AT 815 AM HST...

THE HEAVIEST RAINS HAVE MOVED OFFSHORE...AND RIVER LEVELS ARE BELOW 
FLOOD STAGE. FLASH FLOODING IS NOT ANTICIPATED...AND THE FLASH FLOOD 
WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...STREAMS REMAIN ELEVATED 
DUE TO CONTINUED RUNOFF AND BRIEF HEAVY SHOWERS WILL OCCUR FOR THE 
NEXT FEW HOURS. 

LAT...LON 2166 15792 2163 15793 2152 15784 2149 15785
      2138 15815 2149 15824 2153 15823 2158 15828
      2159 15821 2158 15812 2169 15803 2171 15797

$$

BRAVENDER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 23, 3:28 AM HST, 1 hour 53 minutes earlier.

Area forecast discussion, Nov 23, 3:28 AM HST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
328 AM HST MON NOV 23 2015

.SYNOPSIS...
A WEAKENING FRONT WILL STALL OUT OVER THE CENTRAL ISLANDS THROUGH
TUESDAY...KEEPING UNSETTLED WEATHER IN PLACE. HIGH PRESSURE WILL
THEN BUILD NORTH OF THE STATE BY MID WEEK...BRINGING A RETURN TO
WET NORTHEAST TRADES WHICH WILL CONTINUE THROUGH NEXT WEEKEND.

&&

.DISCUSSION...
EXCEPT FOR SLIGHTLY SLOWER FRONTAL MOVEMENT TOWARD THE EAST
TODAY...THERE IS LITTLE CHANGE IN FORECAST PHILOSOPHY FROM LAST
EVENING. A 1004 MB LOW ABOUT 700 MILES NORTH OF KAUAI HAS A
FRONTAL BOUNDARY WHICH EXTENDS SOUTH ACROSS THE KAUAI CHANNEL JUST
WEST OF OAHU THIS MORNING. LAYERED CLOUDS AND SHOWERS PERSIST
WITHIN CONVERGENT LOW LEVEL FLOW EAST OF THE FRONTAL
BOUNDARY...AFFECTING OAHU AND THE ISLANDS OF MAUI COUNTY. WEST OF
THE FRONT...KAUAI IS MUCH DRIER. THE BIG ISLAND IS FAR ENOUGH TO
THE EAST THAT IT IS ALSO MUCH DRIER. SATELLITE LOOP SHOWS THAT LOW
LEVEL FLOW IS FROM THE EAST SOUTHEAST NEAR THE BIG ISLAND AND FROM
THE WEST OVER AND WEST OF KAUAI. RADAR SHOWS THAT MOST OF THE
SHOWERS ACROSS LOCAL WATERS LIE WITHIN A RAGGED 60 MILE WIDE BAND
EXTENDING NORTHEAST TO SOUTHWEST ACROSS OAHU AND THE EASTERN THIRD
OF THE KAUAI CHANNEL. ADDITIONAL SHOWERS ARE MOVING NORTHEASTWARD
ACROSS MOLOKAI AND LANAI.

WHILE NOT MOVING MUCH OVERNIGHT...THE WEAKENING FRONT IS EXPECTED
TO MOVE SLOWLY EASTWARD OVER THE NEXT FEW DAYS...DRAGGING THE LOW
CLOUDS AND SHOWERS WITH IT. WITH PRECIPITABLE WATER VALUES BETWEEN
2.0 AND 2.3 INCHES ALONG AND AHEAD OF THE FRONT...WE EXPECT
SCATTERED TO NUMEROUS SHOWERS TO CONTINUE TO AFFECT OAHU TODAY.
THIS ACTIVITY WILL GRADUALLY SPREAD EASTWARD INTO MAUI COUNTY.
ACROSS KAUAI...A MUCH MORE STABLE AIRMASS HAS MOVED IN BEHIND THE
FRONT AND DRIER CONDITIONS ARE EXPECTED THERE. THE FRONT WILL PUSH
SLOWLY EASTWARD TOWARD MAUI COUNTY LATER TODAY...AND STALL OUT OR
DISSIPATE IN THIS SAME AREA TONIGHT AND TUESDAY. THE AREA OF
CLOUDS AND SHOWERS WILL GRADUALLY DECREASE AS THE FRONT CONTINUES
TO WEAKEN.

BY MIDWEEK...HIGH PRESSURE WILL BUILD NORTH OF THE
STATE...BRINGING A RETURN OF BREEZY NORTHEAST TRADES TO LOCAL
WATERS. WITH MOISTURE FROM THE OLD FRONT LINGERING ACROSS THE
AREA...EXPECT A WET TRADE WIND PATTERN TO CONTINUE THROUGH NEXT
WEEKEND. CLOUDS AND SHOWERS WILL FAVOR WINDWARD AND MAUKA AREAS
THROUGH THE PERIOD BUT...GIVEN THE STRONG RETURNING TRADES AND
DEEP MOISTURE...SOME OF THE SHOWERS WILL AFFECT LEEWARD LOCATIONS
AS WELL.

&&

.AVIATION...
THE ATMOSPHERE OVER THE ISLANDS REMAINS SATURATED...WITH A FAIR
NUMBER OF CLOUDS AND SHOWERS ACROSS THE ISLAND CHAIN. THE CLOUDS
AND SHOWERS ARE CONCENTRATED OVER THE ISLANDS AND AREAS WEST OF
MAUI. AIRMET SIERRA FOR MOUNTAIN OBSCURATION CONTINUES FOR OAHU...
MOLOKAI...LANAI AND MAUI...AND IS EXPECTED TO REMAIN POSTED
THROUGH AT LEAST THIS MORNING. CLOUDS HAVE THICKENED OVER KAUAI IN
THE LAST SEVERAL HOURS...AND THE AIRMET MAY NEED TO BE EXPANDED TO
INCLUDE AREAS ON KAUAI LATER TODAY.

GENERALLY VFR CONDITIONS OVER THE BIG ISLAND. KAUAI HAS SOME
AREAS OF CLOUDS AND SHOWERS PASSING OVERHEAD BRINGING SOME POCKETS
OF MVFR.

DEEP MOISTURE IS EXPECTED TO REMAIN OVER THE CENTRAL ISLANDS INTO
THE WEEK SO EXPECT PERIODS OF MVFR AND ISOLATED IFR CONDITIONS DUE
TO CLOUDS AND SHOWERS.

&&

.MARINE...
MODERATE TO STRONG EASTERLY TRADE WINDS ARE FORECAST TO RETURN
WEDNESDAY THROUGH FRIDAY AS HIGH PRESSURE BUILDS NORTH OF THE
STATE...AND A SMALL CRAFT ADVISORY MAY BE NEEDED FOR THE WINDIER
WATERS AT THAT TIME.

A SMALL TO MODERATE NORTHWEST SWELL WILL ARRIVE THURSDAY...WHICH
SHOULD REMAIN BELOW ADVISORY LEVELS. STRONG TRADES RETURNING
WEDNESDAY WILL TRANSLATE TO A RETURN OF ROUGH CONDITIONS ALONG
EAST FACING SHORES THURSDAY AND FRIDAY...BUT SURF IS EXPECTED TO
REMAIN BELOW ADVISORY LEVELS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION/MARINE...POWELL
AVIATION...M BALLARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 5:00 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Nov 23, 8:21 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.